HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Down Syndrome (https://www.healthboards.com/boards/down-syndrome/)
-   -   Menstrual Periods (https://www.healthboards.com/boards/down-syndrome/738733-menstrual-periods.html)

kdlong 03-06-2010 06:10 PM

Menstrual Periods
 
My wife and I have discussed this with my 13 year old daughters doctor. Megan has down syndrome and to make things a little easier for her, and a little more stress free for us, we had discussed the possibilty of altering her menstrual periods. I understand there is some type of type of shot that will alter her hormones as to where she will not have her monthly period.

We are aware of the pros - but what are the cons?

Thanks

Brocallie 03-07-2010 11:47 AM

Re: Menstrual Periods
 
First off, the shot doesn't always work and there is still spotting, almost like a regular period. There are health risks such as increased risk of stroke or heart attack. The shot itself can cause headaches, some weight gain and other annoying symptoms. And lastly, unlike a pill, if some serious side effects do happen, you can't just stop. You must wait, sometimes months, for the effects to lessen.

Did you discuss using a birth control pill that gives just 4 periods a year? Of course that also can cause many of the same problems that the shot does.

Good luck and I hope you find a good solution.

kdlong 03-08-2010 11:21 AM

Re: Menstrual Periods
 
[QUOTE=Brocallie;4199346]First off, the shot doesn't always work and there is still spotting, almost like a regular period. There are health risks such as increased risk of stroke or heart attack. The shot itself can cause headaches, some weight gain and other annoying symptoms. And lastly, unlike a pill, if some serious side effects do happen, you can't just stop. You must wait, sometimes months, for the effects to lessen.

Did you discuss using a birth control pill that gives just 4 periods a year? Of course that also can cause many of the same problems that the shot does.

Good luck and I hope you find a good solution.[/QUOTE]

Thank you for your reply. With all do respect, I was wondering what credentials you may have to offer this information. The reason I guess I ask, is becuase we have confided with our daughters primary physician, 1 other physicians, and 2 different gynocologist and have not heard any of the potential side affects to be this severe. Bone loss was pretty much the extent of any potential negative side effect.

Thanks again :angel:

Indianmist 03-08-2010 06:09 PM

Re: Menstrual Periods
 
Are you referring to the Depo Provera shot given every 3 months? If so then yes, it can cause a lot of side effects like the ones listed. The best thing you can do for your daughter is find out the name of the shot she will be given and contact a Pharmacist for futher infomation about the drug. I wouldn't trust a doctor's opinion when it comes to drug side-effects because they tend to minimize them by a great degree.

You always want to be well informed before venturing into something like that. Afterall, it will be your daughter who would have to suffer any ill effects if any from the shot, and you and your wife will want to know what signs to look for just in case.

Also you can look on the internet for plenty of info.

kdlong 03-09-2010 04:48 PM

Re: Menstrual Periods
 
[QUOTE=Indianmist;4200137]Are you referring to the Depo Provera shot given every 3 months? If so then yes, it can cause a lot of side effects like the ones listed. The best thing you can do for your daughter is find out the name of the shot she will be given and contact a Pharmacist for futher infomation about the drug. I wouldn't trust a doctor's opinion when it comes to drug side-effects because they tend to minimize them by a great degree.

You always want to be well informed before venturing into something like that. Afterall, it will be your daughter who would have to suffer any ill effects if any from the shot, and you and your wife will want to know what signs to look for just in case.

Also you can look on the internet for plenty of info.[/QUOTE]


I appreciate the feedback. Yes, it is the Depo Provera shot you mentioned. I would tend to side with you regarding full disclosure on possible side effects. To be honest with you, I have a rather large distrust for the medical system, more so the Pharmasutical industry.

Personally I'm into homeopathic medicine. Onward and upward ;)

Karren26 04-06-2010 05:16 AM

Re: Menstrual Periods
 
Depo made me bleed an entire three months horrible, we at one point put our daughter on Seasonique. It worked but we stopped for unrelated reasons.


All times are GMT -7. The time now is 04:19 PM.